Hail, Perry
- When
- May 27, 11:36 AM EST
- Where
- Perry County, 0.54 mi E of Tell City
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.950, -86.760
The Perry County emergency manager reported 1 inch hail.
The combination of a warm, humid air mass an approaching cold front to the northwest of the area produced scattered strong to severe thunderstorms during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
The combination of a warm, humid air mass an approaching cold front to the northwest of the area produced scattered strong to severe thunderstorms during the afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 27, 11:06 AM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1206 PM EDT Wed May 27 2015 ...Forecast Update... Updated 1205 PM EDT Wed May 27 2015 Well-defined line of storms, forming along an outflow boundary from previous storms over Missouri, is forming new cells that are about to move into our forecast area. Have changed pops to account for this line surviving into our area and then a brief lull/lower chance period before scattered pops return again later this afternoon. The latter period think the best chance would be along/north of the I-64 corridor. Had a nickel-sized hail report with a cell in PAH's area, and still think quarters are possible with the stronger cells as the afternoon rolls on. DCAPE's are up as well, so gusty winds will be a factor also. Updated 945 AM EDT Wed May 27 2015 Storm complex to our west is fluctuating. At times it looks like it is declining then new cells are forming along the line. A few of the mesoscale models had this activity, but most did not. Following those models that did have the activity, some weaken it and some maintain it movinng northeast. Given the clear airmass ahead of the activity, will lean the direction of maintaining it and possibly allowing new storms to form along the gust front later this afternoon. SPC mesoanalysis has forecast CAPES to around 2000 this afternoon, and this is somewhat in line with GFS/NAM/RUC soundings. The main threats still look to be damaging winds and quarter-sized hail. .SHORT TERM (Now through Thursday)... Issued at 310 AM EDT Wed May 27 2015 ...Strong to Severe Storms Possible this Afternoon/Evening... A few sprinkles were moving east over east central KY early this morning. Other than this very light/isld precip, the rest of the area was dry with skies becoming mostly clear to partly cloudy west of I-65. Expect that we'll continue to see sky cover slowly decrease through the morning hours especially after sunrise. Before sunrise low stratus and light patchy fog will be possible over portions of south central and east central KY. The next chance for showers/storms will arrive this afternoon as an upper level shortwave trough passes through the Midwest. The latest NAM/GFS indicate the wave will be stronger and better organized to our north, but we'll still see modest forcing and decent low to mid level flow resulting in around 30-35 kts 0-6km bulk shear. If skies go mostly sunny to partly cloudy for a good portion of the morning and early afternoon as predicted, we'll likely see a good amount of sfc based instability build up...around 2000+ j/kg. Steep low and mid level lapse rates will exist too. For these reasons, think that damaging winds will certainly pose a threat today in storms that get going in our area especially along and north of I-64 close to the best forcing from the upper level shortwave. Hail up to around 1 inch will also be possible. Boundaries from storms that initiate to our NNW may also provide a trigger for storms in our area this afternoon/evening. Storm clusters should wane and move east of the area by late evening with only small storm chances for the rest of tonight. Thursday small chances for showers/storms will continue as we remain in a moist, unstable environment. However, an upper level ridge moving through the area will certainly work to suppress convection somewhat. With a weaker flow, would expect isld to sct pulse-like storms to bubble up in the late afternoon/evening hours Thurs although some short range models keep us mostly dry Thurs. Temperatures should be a tad warmer today than yesterday with highs in the 82-86 degree range. Lows tonight will remain mild in the lower 60s. Highs Thurs will warm into the 84-88 degree range. .LONG TERM (Thursday night through Tuesday)... Issued at 250 AM EDT Wed May 27 2015 The main focus in the long term is on precipitation chances as a moist and seasonably warm air mass holds over the lower Ohio Valley. Thursday night into Friday the synoptic pattern is expected to feature a longwave trough from the southern Plains through the Great Lakes while a ridge remains across the Southeast US. The local area will be on the periphery of both of these features. Models remain consistent showing that the ridge will build slightly and in the absence of any shortwave trough, this period is our 'driest' with only slight chances for afternoon and early evening showers/storms. More synoptic influence and dynamics are expected Saturday into early Sunday as a shortwave trough, seen currently in water vapor imagery off the coast of California, treks through the southwest US and southern Plains. This system will brush our northwest Saturday afternoon, enhancing mid/upper level lift. Closer to the surface, a slow moving front will approach as well. Moisture pool and PWATs climb along/ahead of the front and with the greater lift, expecting more widespread showers and thunderstorms. 60 to 70 percent POPs look good at this time. Model uncertainties and differences arise Sunday into early next week as to how progressive this boundary pushes south. 27.00z GFS was the most aggressive, clearing the front through the entire forecast area Sunday into Monday, while the GEM and ECMWF held it up right through central KY. Where the front clears through, north/northeast flow could bring much drier and somewhat cooler air in its wake, while to the south, the moist/warm air mass will remain. By Monday night, guidance pulls this front back north, bringing back the warmer and more moist conditions. Temperatures through Saturday are expected to be relatively persistent with highs in the low 80s and lows in the mid/upper 60s. Sunday onward is less certain, but if/where the front comes through then cooler temperatures may prevail. For now, a model consensus of highs in the upper 70s and lows in the 60s seem reasonable. && .AVIATION (12Z TAF Update)... Updated 650 AM EDT Wed May 27 2015 Low clouds and light br may affect LEX/BWG for a few more hours this morning before conditions return to VFR. Another upper level disturbance will bring showers/storms this afternoon/evening. MVFR/IFR flight restrictions will be possible in any storm that hits a TAF site. Did not include in the TAF attm since t-storm coverage is expected to be scattered this afternoon/evening. Will continue VCTS in the TAFs and better time convection out with a coming TAF issuance. Winds will be light SSW early this morning and more SW for the daylight hours today. Winds may gust up to around 15-18 kts today. Higher gusts will be possible in convection. Forecast Confidence ====================== Ceilings: Low/Medium Visibility: Low/Medium Winds: High T-storm: High && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Update.........RJS Short Term.....AMS Long Term......ZBT Aviation.......AMS
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO NATIONAL WEATHER SERVICE LOUISVILLE KY 405 AM EDT WED MAY 27 2015 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-280745- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 405 AM EDT WED MAY 27 2015 /305 AM CDT WED MAY 27 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EVENING AS WE REMAIN IN AN UNSTABLE AIRMASS WITH AN UPPER LEVEL DISTURBANCE PASSING JUST TO OUR NORTH. SOME OF THE STORMS MAY BECOME STRONG TO SEVERE WITH POTENTIALLY DAMAGING WINDS AND HAIL UP TO 1 INCH IN DIAMETER. ANY STORM THAT DEVELOPS MAY ALSO CONTAIN HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED STORMS ARE EXPECTED TO CONTINUE OFF AND ON THURSDAY THROUGH TUESDAY AS AN UNSETTLED WEATHER PATTERN CONTINUES. ANY STORM WILL BE CAPABLE OF FREQUENT LIGHTNING...HEAVY RAINFALL...AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY HAIL OR STRONG WINDS THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. AMS/ZBT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1008 AM EDT WED MAY 27 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 4 E DANVILLE 37.63N 84.70W
05/26/2015 BOYLE KY DEPT OF HIGHWAYS
TREE DOWN ACROSS KY 52 NEAR 1273, 1 TREE
DOWN ON GOSS PIKE ROAD
&&
JDGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1011 AM EDT WED MAY 27 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 2 SE DANVILLE 37.62N 84.74W
05/26/2015 BOYLE KY DEPT OF HIGHWAYS
TREE DOWN ON BUSINESS KY150
&&
JDGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1017 AM EDT WED MAY 27 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 1 E LEESBURG 38.30N 84.40W
05/26/2015 HARRISON KY LAW ENFORCEMENT
TREE DOWN NEAR ALLEN PIKE ROAD AND LEESBURG
NEWTOWN ROAD
&&
JDGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1110 AM CDT WED MAY 27 2015
INZ089-KYZ023-271640-
HANCOCK KY-PERRY IN-
1110 AM CDT WED MAY 27 2015
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS...
AT 1107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
SANTA CLAUS TO GRANDVIEW TO OWENSBORO...AND MOVING EAST AT 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
HAWESVILLE...
TELL CITY...
WAITMAN AND LEWISPORT...
PETRI AND ADAIR...
BRISTOW AND PELLVILLE...
RANGER AND WEBERSTOWN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3793 8698 3794 8693 3799 8686 3801 8678
3810 8677 3811 8681 3816 8680 3818 8661
3794 8663 3773 8676 3773 8682 3780 8683
3783 8686 3783 8692 3790 8692 3789 8698
TIME...MOT...LOC 1610Z 265DEG 33KT 3807 8697 3794 8697
3779 8708
EERThe Louisville radar (KLVX), 72 km away, was scanning. The volume nearest the first event began at 16:34 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The Perry County emergency manager reported 1 inch hail.
The Perry County emergency manager reported numerous trees down with damage to vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569580, 569581.